Day: April 23, 2012

Pedaling Into the Wind – Abilify and Weakness

Posted on Updated on

What are our Drs always telling us?  Exercise is essential for a healthier mind.  OK.  My husband and I both got a new bicycle this past weekend.  Cycling.  That’s got to be good for you.

So, we set out yesterday for our first real ride.  All we wanted to do was pedal to the lake (not far at all – I usually walk it), go half way around (not terrible far – I can walk it) and come home.  Much to my embarrassment, I had to stop a few times along the way.  And, I have an electric bicycle.

I was doing fine when we started out…honestly!  It was fun!  Then, the wind picked up.  In all fairness the wind was sustained at 30km/hr, gusting to 40.  Challenging, surely.  But the amount of muscle drain I felt not just in my legs but all over my body was really concerning. It was more than just being out of shape.  For most of the ride I kept thinking at a pitch just below panic, “What is going on?”

After I got home, although I had just been out riding, I was experiencing a chill.  Well, that’s not surprising.  I have that freakish Abilify side effect where I can’t regulate my body temp very well.  It’s pretty pronounced now that I am on 7.5mg instead of my usual 2.5 (yes, I am also freaksihly sensitive to this med as well.)  Oh.  But, wait a minute…isn’t one of the less common side effects of Abilify muscle weakness?  Off to Google I went.

Sure enough, lack of strength, weakness and muscle weakness have been reported and are listed one way or another in the US Abilify drug insert information and on ehealthme.com.  Now, bear in mind the latter site is meant for consumers to self-report adverse effects so the results are far from those gleaned in controlled studies. In some respects, however, this data is more helpful and gives me greater peace of mind.   This chart alone (from ehealthme) is worth 1,000 words:

Time on Abilify when people have Lack of strength, muscle weakness, weakness * :

< 1 month 1 – 6 months 6 – 12 months 1 – 2 years 2 – 5 years 5 – 10 years 10+ years
Lack of strength, muscle weakness, weakness 45.45% 30.68% 10.23% 6.82% 5.68% 1.14% 0.00%
*  If anyone from ehealthme.com objects to the use of the chart, please contact me.  I’ll remove it immediately.
 

So…how to approach this with my Drs.  First off, my Drs do not believe Abilify causes weight gain.  They use some antiquated PDR-like bibe-looking thing  from 2008 as their go-to reference.  It does not list weight gain.  My hips, however, list otherwise.  Second off…well, I’m in a bad place here.  My Abilify dose was jacked up to 7.5 from 2.5 because I tried to wean off and experienced a mild psychosis.  I have a lot of stress, and I mean a lot of stressful events, coming up in the next six weeks.  Not only don’t I have Drs who believe the latest package insert warnings, but now is not a good time at all to switch antipsychotic medication.

But, enough of my whining.  Are there any of you out there who have experienced severe weakness while taking Abilify?  I’d love to know.  So when it is time to address this with my Drs I can say with honesty, “…and I know of others who’ve had the same issue.”